Migraines and Rebound Headaches
A rebound headache, also known as a medication overuse headache, is one of the most unpleasant side effects of migraines for many sufferers. These headaches are often blindingly painful, and are sometimes migraines in their own right.
How do people get rebound headaches? Put simply, they try just a little too hard to find relief from their migraine pain. The migraineurs is in pain and takes medication. They are still in pain later and take a little more. That does not help, so they try more medicine to relieve their suffering.
A rebound headache is when a migraine (or other severe headache) spins off into another headache as a result of medication overuse. A rebound headache is basically the original headache, which is only temporarily masked by all the drugs. When the body is finally clear of all the medications, the headache pain returns or rebounds.
Sometimes the rebound is a migraine or a continuation of the previous migraine. Others it is a blindingly painful new headache in its own right. The new headache is excruciatingly painful but without the additional symptoms, like nausea and photosensitivity, that often accompany migraines.
The overuse of any over-the-counter or prescription pain reliever can cause a rebound headache, but the two most frequent culprits are aspirin and acetaminophen. Other drugs often involved in the rebound cycle include caffeine, opiates, prescription combination medications like Midrin, codeine, ergotamine titrate, and drugs that contain barbiturates.
While all really painful, chronic headaches should be discussed with a doctor, there are a number of indicators that someone is probably suffering from medication overuse headaches. These include:
* daily or every other day headaches
* medications no longer provide the relief they used to
* prophylactic medication use
With the help of their doctor, rebound headache patients can break the cycle.